Posted by: Mom | 2009-06-22


Stopping Ritalin

My son was diagnosed with ADD 2 years ago. He was very properly assessed by an education psychologist and a paedetrician (sp). He went on trial first and the improvement was unquestionable. So I don' t doubt the diagnosis. He is in grade 2 now taking 10mg.

The problem is that when he was diagnosed he was living with me. In April his father took hin away from me (in a very ugly legal battle). His father has always been very unhappy with me " making all the decisions"  about the children. He has now stopped giving my son the Ritalin. I know this for a fact because if comes off my medical aid. The last prescription was collected in April. Nothing in May and June. How will this affect the child. I am very worried - what if school become so difficult for him without the Ritalin until he drops out of school or something. Me and the father are not on speaking terms. He does not respond to my messages.

Expert's Reply


ADHD Expert

Dear Mom,
I am sorry to hear of your battle. Stopping the Ritalin may cause your son to experience more difficulties with concentrating on school work, unless it has been replaced by something different. Your son's father will soon hear from the school if his school work begins to suffer; this may be in part due to the change of household, however, this should only cause short term disturbances. It is important for both parents, even if not living together, to have the best interest of the child at heart.
I wish you and your family all the best.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: J | 2009-06-30

Hi mom
I think if i were you, i' d contact your child' s school, and explain the situation. Ask them to keep a close eye on your child, and to call the father in and explain their findings to him. It would be such a shame if your child had to battle and becomed frustrated and feel bad about himself again.

Reply to J
Posted by: Angie | 2009-06-29

I have stopped both my boys on using the ritalin as they get very sick. The oldest 12 has coped well but the 9 years old is still active. Is there anything else i could try. All the medication makes him sick with tummy ache, eye twitch and head aches.

Reply to Angie
Posted by: R | 2009-06-24

Hi Mom

Im 23 now and work in a corporate enviroment, I started taking ritalin in Std 1, im a strong beliver in its abilities and its effectivness, I stopped taking in about std 9 and started again in matric. I just could not cope. I strongly belive that if it were not for the ritalin i would never hav passed. Once I finished school i had no need for the drug anymore until I started working in the corporate enviroment. I found myself never reaching targets and really could not cope. My relationship even took alot of strain. So i decided to go back on the ritalin. Until i discovered an alternative. Its called Neuro Feedback, and there are only a few psychologist that do it, but it is highly effective and requires no drugs. and even better there are no side effects. It is a system of re-traning the brain on how to behave in a more " normal"  way, and once the course is complete the results are perminent. As far as i know they do it for children in primary school, the sooner your son can cope in normal enviroments the better for everyone. Im not too sure of weather or not medical aid covers. So look into it, you may be plesently surprised :-)

Reply to R

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.